Hail, Hitchcock
- When
- May 29, 1:34 PM CST
- Where
- Hitchcock County, Stratton
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.150, -101.230
A surface low pressure area moved northeast out of Colorado during the day. Severe thunderstorms developed during the early afternoon hours and continued well into the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A surface low pressure area moved northeast out of Colorado during the day. Severe thunderstorms developed during the early afternoon hours and continued well into the evening. Nearly 50 reports of severe weather were received in NW Kansas with a few hail reports in SW Nebraska.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 29, 11:52 AM CST, 1 hour 42 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1152 AM MDT THU MAY 29 2008
.UPDATE...
1138 AM MDT THU MAY 29 2008
VERY MOIST/UNSTABLE AIRMASS IN PLACE ACROSS THE CWA TODAY AND
LATEST SHORT RANGE GUIDANCE SEEM TO BE HALTING EASTWARD EXTENT OF
DRY AIR INTO THE CWA...WITH RUC HOLDING BACK THE VERY DRY AIR
COMPLETELY. FAIRLY DEEP DOWNSTREAM MOISTURE PROFILES AND LATEST
MODEL GUIDANCE SUGGEST SEVERE THREAT MAY EXTEND FARTHER WEST AND
SHIFTED POPS IN THIS DIRECTION. FLASH FLOOD GUIDANCE VERY LOW IN
SHERIDAN AND GOVE COUNTY...AND SOME POTENTIAL EXISTS FOR TRAINING
CELLS OVER THIS AREA SO INCLUDED THEM IN FLASH FLOOD WATCH
WINDS SHOULD CONTINUE TO INCREASE THROUGH THE AFTERNOON AND WILL
LIKELY BEGIN TO HIT LOW END ADVISORY CRITERIA. WITH POTENTIAL FOR
SVR WX OUTBREAK AND A FEW OTHER HIGHLIGHTS OUT ATTM....AM GOING TO
HOLD OFF ON ADVISORY AND JUST HOLD 45 MPH GUSTS IN FORECAST.
MODELS CONTINUE TO DIVERGE ON MAGNITUDE OF DRY AIR MOVING IN FROM
THE WEST WITH NAM MUCH DRIER THAN LATEST RUC. ALTHOUGH STILL SOME
UNCERTAINTY REMAINS...LOOKS LIKE COLORADO ZONES WILL HAVE BEST
POTENTIAL FOR CRITICAL FIRE WX CONDITIONS AND HAVE ISSUED RFW FOR
THIS AREA.
JRM
&&
.DISCUSSION...INTERESTING SITUATION DEVELOPING TODAY WITH MANY
ITEMS IN PLAY INCLUDING SEVERE WEATHER POSSIBILITIES...HYDRO
CONCERNS IN THE EAST...AND POSSIBLE FIRE WEATHER PROBLEMS IN THE
WEST. SOME CONVECTION IS CURRENTLY MOVING EAST OFF THE FRONT
RANGE...AND EXPECT A FEW STORMS TO CONTINUE THIS MORNING GIVEN LOW
LEVEL JET AND ABUNDANT MOISTURE. WEAK REFLECTIVITY SIGNATURE IN
SOUTHERN YUMA COUNTY PRODUCED SOME BRIEF WIND GUSTS IN EXCESS OF
50 KNOTS EARLY THIS MORNING...BUT THE CONVECTION CONTINUES TO
WEAKEN. OTHERWISE...STRATUS REMAINS OVER THE EASTERN HALF OF THE
FORECAST AREA THIS MORNING...BUT LATEST SATELLITE FOG PRODUCT
SHOWS LOW CLOUDS ERODING FROM THE WEST. EXPECT THAT TREND TO
CONTINUE. THIS WILL ALLOW ABUNDANT SUNSHINE THIS AFTERNOON...SO
TEMPERATURES WILL FINALLY REBOUND INTO THE 80S AND LOWER 90S AS
STRONG WARM AIR ADVECTION OCCURS.
THERE ARE DIFFERENCES IN THE MODELS ESPECIALLY WITH HANDLING OF LOW
LEVEL MOISTURE THIS AFTERNOON. DRY LINE WILL PUSH EAST ACROSS EASTERN
COLORADO THIS AFTERNOON...BUT GFS IS MUCH MORE AGGRESSIVE THAN NAM
WITH EASTERN PUSH. GIVEN RECENT POOR PERFORMANCE OF GFS LOW LEVEL
MOISTURE PARAMETERS...HAVE LEANED TOWARDS THE SLOWER NAM. BASED ON
THE NAM...MIXED LAYER CAPES FROM KMCK TO KHLC WILL BE AROUND 2000
J/KG BY 00Z THIS AFTERNOON. SHEAR PARAMETERS ARE ALSO DECENT IN
THIS AREA. AS SURFACE LOW DEEPENS ACROSS EASTERN COLORADO...SURFACE
CONVERGENCE WILL STRENGTHEN IN THE SAME AREA. FINALLY...WITH WARM
AIR ADVECTION AND THE PASSAGE OF A STRONG 700 MB SHORTWAVE...
SYNOPTIC SCALE VERTICAL MOTION WILL ALSO BE FAVORABLE. SO WILL
MENTION A CHANCE FOR SEVERE STORMS ACROSS THE NORTHEAST PART OF
THE AREA THIS AFTERNOON AND EVENING. SURFACE WINDS DURING THE DAY
WILL BE STRONG AS CYCLOGENESIS TAKES PLACE. CONSIDERED ISSUING A
WIND ADVISORY...BUT WINDS WILL BE JUST SHORT OF CRITERIA.
COLD FRONT WILL MOVE ACROSS THE AREA TONIGHT. THIS WILL DROP
TEMPERATURES 5-10 DEGREES FRIDAY. THE AIR MASS WILL BECOME MORE
STABLE AND WEAK SUBSIDENCE WILL MOVE OVER THE AREA. SO...EXPECT DRY
CONDITIONS FRIDAY AND SATURDAY. NEXT SHORTWAVE WILL MOVE ACROSS
THE HIGH PLAINS SUNDAY FOR THE NEXT CHANCE OF MOISTURE.
&&
.AVIATION...
1110 AM MDT THU MAY 29 2008
FOR THE 18Z TAFS...VFR CONDTIONS WILL PREVAIL ACROSS THE AREA
UNTIL 00Z WHEN SCATTERED THUNDERSTORMS WILL BEGIN TO DEVELOP. KMCK
AREA SEEMS TO BE THE MOST LIKELY AREA FOR THUDERSTORM
DEVELOP...WITH POTENTIALLY SEVERE WX IMPACT TAF SITE BTWN 20-02Z.
COLD FRONT WILL SLIDE ACROSS AREA AFTER 06Z...WITH HIGH MOISTURE
VALUES BEHIND THE FRONT MAY SEE SOME LOW STRATUS BUT PROBABILITIES
TO LOW TO INCLUDE IN TAF AT THIS POINT.
KJ
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH FROM 4 PM CDT THIS AFTERNOON THROUGH LATE
TONIGHT FOR KSZ002>004-015-016-029.
NE...FLASH FLOOD WATCH FROM 4 PM CDT THIS AFTERNOON THROUGH LATE
TONIGHT FOR NEZ080-081.
CO...RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR COZ252>254.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1044 AM MDT THU MAY 29 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301545- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1044 AM MDT THU MAY 29 2008 /1144 AM CDT THU MAY 29 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT ...SEVERE WEATHER OUTBREAK LIKELY TODAY... A DRY LINE WILL MOVE OVER EASTERN COLORADO THIS AFTERNOON. THE AIR MASS EAST OF THE FEATURE WILL BE MOIST AND VERY UNSTABLE... AND THUNDERSTORMS WILL DEVELOP AFTER 1 PM MDT /2 PM CDT/. ALTHOUGH THE THREAT FOR SEVERE WEATHER WILL EXIST ACROSS THE ENTIRE AREA...THE POTENTIAL FOR SEVERE WEATHER WILL INCREASE ALONG AND EAST OF BENKELMAN TO TRIBUNE LINE. VERY LARGE HAIL...POSSIBLY LARGER GOLFBALLS...DAMAGING WIND GUSTS AND TORNADOES WILL BE POSSIBLE TODAY. TORNADOES WILL BE POSSIBLE IN ANY AREA EAST OF THE DRYLINE...BUT THE GREATEST POTENTIAL FOR TORNADOES WILL BE ALONG AND EAST OF A MCCOOK TO LEOTI LINE. SOME STORMS WILL ALSO PRODUCE HEAVY RAIN. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE FOLLOWING COUNTIES...DECATUR...NORTON... GRAHAM...RAWLINS...HITCHCOCK...GOVE...SHERIDAN AND RED WILLOW. SOUTH WINDS OF 20 TO 30 MPH WITH GUSTS TO 45 MPH WILL BE COMMON ACROSS THE HIGH PLAINS AREA TODAY. AS THE AIR MASS DRIES OVER EASTERN COLORADO THIS AFTERNOON...RELATIVE HUMIDITIES WILL DROP RAPIDLY CREATING CRITICAL FIRE DANGER CONDITIONS. BURNING IS NOT RECOMMENDED TODAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE NEXT CHANCE OF THUNDERSTORMS WILL BE SUNDAY. ANOTHER CHANCE OF STORMS WILL OCCUR TUESDAY NIGHT AND WEDNESDAY. THESE STORMS WILL PRODUCE DANGEROUS CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT. JRM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 115 PM MDT THU MAY 29 2008 KSZ001-002-NEZ079-080-291945- CHEYENNE-DUNDY-HITCHCOCK-RAWLINS- 215 PM CDT THU MAY 29 2008 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR RAWLINS COUNTY IN NORTHWEST KANSAS...CHEYENNE COUNTY IN NORTHWEST KANSAS...DUNDY COUNTY IN SOUTHWEST NEBRASKA AND HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA... AT 210 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 8 MILES NORTH OF BIRD CITY...AND MOVING NORTHEAST AT 32 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. THIS INCLUDES HIGHWAY 34 BETWEEN MILE MARKERS 25 AND 58. JRM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
134 PM MDT THU MAY 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0134 PM HAIL STRATTON NE 40.15N 101.23W
05/29/2008 E0.88 INCH HITCHCOCK NE TRAINED SPOTTER
&&
FOLTZThe national radar mosaic for the moment the first event began.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 104521, 104522.